Oklahoma, 2017

Hail in Oklahoma, March 21, 2017

March 21, 2017 · NWS TSA · 3 events in 2 counties and zones

Scattered strong to severe thunderstorms moved across portions of northeastern Oklahoma during the morning hours of the 21st. The strongest storms produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms moved across portions of northeastern Oklahoma during the morning hours of the 21st. The strongest storms produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 21, 2:22 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 21, 2:22 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
322 AM CDT Tue Mar 21 2017

.DISCUSSION...
Cold front currently located near the OK/KS state line this morning will
continue a slow push southward today.  South of front, another very warm
afternoon expected with high temperatures in the mid/upper 80s along
and south of the I-40 corridor. Scattered showers/isolated thunderstorms
will be possible north of back door front into Wednesday as boundary
stalls over southeast Oklahoma then becomes diffuse/lifts north on Thursday.

Models remain in good agreement with moving strong upper level storm system
out of the southern Rockies and into the Central Plains Friday.  A line of
showers/thunderstorms will develop east of dry line Friday morning, sweeping
east through the area Friday afternoon in low level jet axis.  Although
instability will be somewhat marginal, at least a limited severe threat is
expected, including locally heavy rainfall. Additional thunderstorms will
be possible in association with vertically stacked low Friday night into
Saturday morning before system lifts northeast. These storms would pose more
of a hail threat given the steep mid level lapse rates/cold temperatures aloft.

Active weather pattern will continue as another upper wave approaches Sunday
afternoon into Sunday night with an additional round of showers/thunderstorms,
including the potential for a more significant severe weather event.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  50  60  52 /  10  20  30  30
FSM   88  57  62  49 /  10  40  30  20
MLC   88  56  69  55 /  10  20  30  10
BVO   73  47  59  48 /  10  20  30  30
FYV   81  48  57  45 /  20  40  30  30
BYV   77  44  54  41 /  20  40  30  30
MKO   85  55  62  51 /  10  30  30  30
MIO   72  45  56  48 /  20  30  30  30
F10   85  54  65  56 /  10  20  30  30
HHW   86  59  71  57 /  10  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....12
Hazardous weather outlook, Mar 21, 4:03 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 AM CDT Tue Mar 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 AM CDT Tue Mar 21 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northwest Arkansas...Parts of Eastern Oklahoma.
	ONSET...Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Morning.

DISCUSSION...
A cold front will sag into eastern Oklahoma and northwest Arkansas
today. Isolated to widely scattered thunderstorms will be possible
today...mainly to the north of the boundary as it slowly drifts
south into eastern Oklahoma and northwest Arkansas. Low
thunderstorm chances will continue overnight as the boundary
stalls out late tonight. Overall severe potential will remain
limited...however one or two storms will be capable of producing
marginally severe hail this afternoon and tonight.

Additionally...fire danger will continue across most of the area
today...especially across northeast Oklahoma this afternoon where
northeast winds will gust between 25 and 30 mph behind the front.
The higher spread rates across northeast Oklahoma will create an
elevated fire danger this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY and THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Low thunderstorm chances will continue through Wednesday night as
the lingering surface boundary lifts back north as a warm front.
Widespread shower and thunderstorm activity is expected Friday as
the next front and upper system will be poised to sweep through
the region. A limited severe threat will be in place Friday and
Friday evening...along with the potential for locally heavy
rainfall. Additional storms will be possible later Friday night
as the upper low passes by...and may pose a hail threat given the
cold temperatures aloft. Pattern to remain fairly active as
thunderstorm chances once again increase Sunday and Monday.

 EMERGENCY
MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa Contains additional information.

The radar

The Tulsa radar (KINX), 26 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wagoner

When
March 21, 5:20 AM CST
Where
Wagoner County, Coweta
Measured
0.88 in hail
Reported by
Public
Coordinates
35.950, -95.650

Hail, Ottawa

When
March 21, 6:45 AM CST
Where
Ottawa County, 3 mi NE of Miami
Measured
0.75 in hail
Reported by
Public
Coordinates
36.911, -94.842

Hail, Ottawa

When
March 21, 6:50 AM CST
Where
Ottawa County, 3 mi SE of Quapaw
Measured
1 in hail
Reported by
Public
Coordinates
36.919, -94.742

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678190, 678191, 678192.